Flash Flood, Caldwell
- When
- August 27, 5:30 AM CST to 10:30 AM CST
- Where
- Caldwell County, 2 mi SW of Princeton to 2 mi NW of Princeton
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 37.099, -87.896
Several roads were flooded in Princeton.
A small thunderstorm complex over the Pennyrile region of western Kentucky slowed down and intensified during the morning. A very well-defined and slow-moving mesoscale convective vortex over southeast Missouri drifted off to the southeast through the morning hours, tracking into western Kentucky by midday.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A small thunderstorm complex over the Pennyrile region of western Kentucky slowed down and intensified during the morning. A very well-defined and slow-moving mesoscale convective vortex over southeast Missouri drifted off to the southeast through the morning hours, tracking into western Kentucky by midday. This system interacted with a very moist and modestly unstable air mass, resulting in heavy rainfall and isolated flash flooding. Precipitable water values remained very high, with values of 2.0 to 2.25 inches characteristic of a deeply tropical air mass. One person drowned as a result of floodwaters in west-central Christian County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 27, 1:11 AM CST, 4 hours 19 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 211 AM CDT Sun Aug 27 2023 .SHORT TERM...(Today through Tuesday night) Issued at 211 AM CDT Sun Aug 27 2023 A mid-level disturbance will slip south and east across the Quad State today. As it does so it will encounter a moisture-laden air mass with precipitable water values around 2.25". Forcing associated with the disturbance and the copious moisture will combine to produce widespread showers and a few thunderstorms. Low-level and mid-level lapse rates are weak and cloud cover will severely limit heating across the region today. Therefore, instability will be lacking for any robust thunderstorms. However, the showers should be prolific rain-producers and WPC's QPF through early this evening has roughly 1-3" over the southwest half of the region. The high end may be a bit high given the lack of instability, but 1-2" will be a good bet over much of that region. As for the details, the area of showers near the confluence of the Ohio and Mississippi as of 07Z will rotate north into southern Illinois through daybreak, as another area near the STL Metro rotates southward. All of the activity will then push southeast out of the region this afternoon and early evening. There will be a northeast edge to the rainshie143ld today, but not real confident in where that will be. At this time, it looks like areas along and north of I-64 should remain dry, but most of the Tri State area could remain dry as well. The heaviest rain will be over far southeast Missouri. Weak northwest flow aloft and surface high pressure will then keep the region dry and much cooler tonight through Tuesday night. Highs will mostly be in the lower 80s today through Tuesday, and lows will start out near normal tonight and then drop well below normal for Monday night and Tuesday night. Temperatures Tuesday morning will be in the upper 50s over much of the region. .LONG TERM...(Wednesday through Saturday) Issued at 211 AM CDT Sun Aug 27 2023 The forecast from Wednesday through next Sunday is dry. The combination of surface high pressure and weak northwest flow aloft will keep the area cooler than normal with relatively low humidity through Thursday. The 00Z guidance is in good agreement in keeping a tropical system well southeast of the Quad State, but its closest proximity Wednesday and Thursday could lead to some enhanced northeasterly winds, especially over west Kentucky. High pressure aloft will build over the Quad State heading into next weekend, and winds will become southerly on Saturday. The combination of subsidence under the building ridge and increasing low-level moisture will lead to a significant uptick in heat and humidity as we go through next weekend. Temperatures should reach normal levels Saturday and climb into the lower 90s by next Sunday. At this time, it appears that heat indices Sunday will remain below 100 degrees. Although it will feel quite hot, it will be well below the disgusting conditions of the past week. && .AVIATION... Issued at 1202 AM CDT Sun Aug 27 2023 Showers and a few storms will continue to be commonplace across southeast MO, southern IL and west KY through a good chunk of this period. After about 09Z, KMVN, KOWB and KEVV should be north of the main area of rain. Low cigs will be most likely over southeast MO and possibly far west KY, although ongoing convection has lowered them at KMVN attm. There will be pockets of heavier rain from time to time overnight which will also lower cigs and vsbys in other locations. If MVFR cigs become established over parts of southeast MO and west KY, it will likely be early afternoon before they rise to VFR. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...DRS LONG TERM...DRS AVIATION...CW
Hazardous Weather Outlook National Weather Service Paducah KY 216 AM CDT Sun Aug 27 2023 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-281000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 216 AM CDT Sun Aug 27 2023 /316 AM EDT Sun Aug 27 2023/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Widespread showers and scattered thunderstorms over much of southeast Missouri, southern Illinois, and west Kentucky today will bring the potential for heavy rainfall and some isolated flash flooding. The heaviest rains will be over far southeast Missouri this morning. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Reports of any heavy rainfall and flooding would be greatly appreciated today. DRS
The Ft Campbell radar (KHPX), 68 km away, was scanning. The volume nearest the first event began at 11:32 UTC.
3 flash flood. Local standard time, as filed.
Several roads were flooded in Princeton.
Numerous roads were flooded throughout the county. Water was over a number of state roads, including Kentucky Routes 1453, 115, 1026, 1663, 1386, 164, and 272. A vehicle carrying five occupants (4 juveniles and an adult female) went into chest high water near the intersection of Buffalo Rd and Gracey Sinking Fork Rd. A rescue operation was performed, removing all of the occupants from the vehicle. The 68-year-old female driver was found to have died as a result of drowning.
Water was over roadways in Guthrie and Trenton.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Christian | 2023-08-27 | 68 | Female | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1126965, 1126968, 1126970.